Severe Euglycemic diabetic ketoacidosis with mixed Acid–Base disorder following acetazolamide initiation in type 2 diabetes: a case report and review of literature

Read full text
Authors: Saif Khaled Abdalhadi Azzam, Lina Barhoum Barhoum, Salih AbuRajab, Nagham Khaled Abdalhadi Azzam, Youssef Abdelqader Alsaeed, Rostom Karajeh, Musad Shawar
Cited by: 1
References: 4

Abstract

Euglycemic diabetic ketoacidosis (euDKA) is an increasingly recognized complication of sodium-glucose cotransporter-2 (SGLT2) inhibitor therapy, characterized by severe metabolic acidosis with near-normal blood glucose levels. We report a rare case of a 45-year-old woman with type 2 diabetes mellitus who presented with severe euDKA (pH 6.85, glucose 170 mg/dl) following initiation of acetazolamide for glaucoma management. Clinical evaluation revealed profound metabolic acidosis with bicarbonate 1.5 mmol/l and anion gap 27 mmol/l. Delta ratio calculation (0.64) revealed a mixed high anion gap and normal anion gap metabolic acidosis, indicating dual pathophysiology: ketoacid accumulation from euDKA and acetazolamide-induced renal bicarbonate wasting. Immediate acetazolamide discontinuation combined with aggressive fluid resuscitation, insulin infusion, and sodium bicarbonate resulted in complete metabolic correction by Day 3 without hemodialysis. To our knowledge, this rare combination of SGLT2 inhibitor use and acetazolamide underscores the need for careful medication reconciliation and multidisciplinary communication in diabetic patients to prevent complications.

Fields of Study & Subjects

Diabetes and associated disorders Renal function and acid-base balance Diabetes Treatment and Management

Publication details

Journal / source
Oxford Medical Case Reports
Publisher
Oxford University Press (OUP)
Volume
2026
Issue
5
Pages
omag058–omag058
Publication date
24 March 2026
Language
EN